Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Another regarding Atripla
Jul 21, 2006

Hey Dr. Daar... Thanks for your contributions on this site! I am currently on Combivir/Sustiva, and have been the past two years with great adherence and tolerence. Like many on this combo, I am considering a switch to Atripla. I have been doing some reading, and I am concerned about skin discoloration associated with tenofovir in Atripla. I've been told many of the patients on meds who experience skin discoloration are African American. I am African American and am therefore concerned, and wondering if I am being misinformed. I've also heard the same warnings about the AZT in my current combo. But I have not had skin discoloration yet. If I make the switch and find that I can't deal with flatulance and skin discoloration... will the Combivir/Sustiva combo still be an option for me? Or will there be some resistence?

Thanks for your help.

Response from Dr. Daar

Thank you for your posting.

It is great that you have done so well on your current regimen. Assuming this is your first regimen and that you have not been resistant to an other drugs you will likely remain undetectable on the new medication Atripla (tenofovir, FTC and sustiva). The main difference between what you are on and Atripla is the number of pills, dosing frequency and side effects.

The skin discoloration you are referring to is from the FTC, not tenofovir (viread). It does occur more frequently, although not that common, in African Americans than caucasions. At this time we do not know much about what happens to those that develop this problem and then stop the FTC.

You are also correct that AZT can cause skin discoloration, although it is reassuring that you have not had this problem to date.

Finally, if you switch to Atripla and remain undetectable there is no reason to believe that you would not be able to switch back to your current regimen in the future if you so desired.

Best, Eric


Previous
Test question
Next
Acute infection question

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement